Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS New York, NY

June 14, 2003Essex County, Passaic County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at Jun 14, 2003, 2:26 PM EDT for Essex County, Passaic County, New Jersey. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2003, 2:26 PM EDT (18:26 UTC)
Expired
Jun 14, 2003, 3:00 PM EDT
In force
34 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Essex County, NJ, Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 108 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WUUS51 KOKX 141826
SVROKX
NJC013-031-141900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
220 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ESSEX COUNTY IN NORTHEAST NEW JERSEY
  CENTRAL PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 300 PM EDT

* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF UTTERTOWN...MOVING SOUTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE AROUND...
  CHARLOTTESBURG AROUND 235 PM
  BUTLER AND 6 MILES SOUTHWEST OF BLOOMINGDALE AROUND 240 PM
  6 MILES SOUTHWEST OF POMPTON LAKES AROUND 245 PM
  FAIRFIELD AND WAYNE AROUND 255 PM
  CALDWELL AND 5 MILES NORTHWEST OF BLOOMFIELD AROUND 300 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE HAWTHORNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

LARGE HAIL...INTENSE RAIN...AND STRONG DAMAGING WINDS ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

DANGEROUS LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF 
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE 
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS 
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG 
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM SATURDAY
EVENING FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

LAT...LON 4112 7452 4100 7463 4073 7421 4090 7405

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:38 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 14, 10:38 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1000 AM EDT SAT JUN 14 2003

.DISCUSSION...

.UPDATE...WILL ISSUE AN UPDATE TO THE CURRENT FORECAST TO GET RID
OFF THE PATCHY FOG EARLY THIS MORNING. THE RAIN HAS MOVE OUT OF THE LOCAL
AREA AND TODAY LOOKS TO BE A MOSTLY CLOUDY BUT DRY DAY WITH SOME
SCATTERED SHOWERS AND TSTMS DEVELOPING THIS AFTERNOON AND EVENING.

********************PREVIOUS 400 AM DISCUSSION********************

.CURRENT...AREA OF SHOWERS EXITING SOUTHERN CONNECTICUT AND EASTERN
LONG ISLAND AS SURFACE WAVE OVER DELAWARE BAY GETS READY TO MOVE
OFFSHORE. WARM FRONT PARKED TO OUR SOUTH...THUS LOW CEILINGS AND
AREAS OF FOG TO CONTINUE THROUGH THE MORNING. LOW-LEVEL FLOW
EXPECTED TO GO AROUND TO THE NW LATER THIS MORNING AS LOW PASSES TO
THE SOUTH AND EAST.

.SHORT RANGE...MODELS SEEM TO BE IN FAIRLY GOOD AGREEMENT THROUGH
THE NEXT 60H...WITH SMALL TIMING ISSUES CONCERNING THE SHORT WAVE
TROF COMING THROUGH THE GREAT LAKES AND NEW ENGLAND AND THE SURFACE
LOW MOVING SOUTH OF NEW ENGLAND TODAY. THE FASTER...MORE PROGRESSIVE
SOLUTIONS PREFERRED HERE.

DEEP-LAYERED WESTERLY FLOW TO DEVELOP TODAY...SENDING MID AND UPPER
LEVEL MOISTURE OFFSHORE...WHILE LOW-LEVELS REMAIN MOIST. FRONTAL
BOUNDARY WILL PRESS SLOWLY SOUTHWARD ACROSS FORECAST AREA TODAY AS
NORTHERN BRANCH SHORT WAVE DESCENDS SOUTHEASTWARD FROM GREAT LAKES.
EXPECT LOW CEILINGS TO LIFT THIS MORNING WITH SOME PEAKS OF SUNSHINE
POSSIBLE BY EARLY AFTERNOON. THIS WILL FURTHER DESTABILIZE THE AIR
MASS...WITH MARGINAL TO MODERATE INSTABILITY DURING THE AFTERNOON
AND EARLY EVE HOURS. WHILE SLIGHT RISK MENTIONED IN DAY 1 OUTLOOK...
WOULD PREFER TO HOLD OFF FROM MENTIONING SEVERE IN ZONE TEXT. MID
LEVEL WINDS IN THE 30 TO 40 KT RANGE WITH WET BULB ZERO LEVELS
SLIGHTLY ABOVE IDEAL LEVELS. STILL THOUGH...ISOLATED SEVERE NOT OUT
OF THE QUESTION.

FRONT PRESSES SOUTH OF FORECAST AREA TONIGHT WITH SKIES CLEARING BY
DAYBREAK. A COUPLE OF BEAUTIFUL DAYS SUNDAY AND MONDAY WITH A
NORTHWEST FLOW ALOFT. REINFORCING COLD FRONT TO DROP DOWN SUNDAY
NIGHT WITH LOW HUMIDITY AND BELOW NORMAL TEMPS EXPECTED FOR
MONDAY.

.HYDRO...FFA WILL BE CANCELLED.  ANY FLOODING WILL BE DUE TO BRIEF
HEAVY DOWNPOURS ASSOCIATED WITH AFT/EVE CONVECTION ALONG AND AHEAD
OF THE FRONT. MAINLY MINOR NUISANCE/URBAN FLOODING POTENTIAL ALONG
WITH SOME OF THE FLASHY...FAST RESPONDING STREAMS OF NORTHEAST NEW
JERSEY.

.AVIATION...IFR CONDITIONS THIS MORNING WILL IMPROVE TO VFR BY THIS
AFTERNOON AS THE FLOW BECOMES SOUTHWEST AHEAD OF SURFACE COLD FRONT.
COLD FRONT PASSES SOUTH OF FORECAST AREA OVERNIGHT WITH VFR
CONDITIONS FOR SEVERAL DAY TO COME.

.MARINE...NO FLAGS AS WEAK FLOW CONTINUES.

.EXTENDED...NORTHWEST FLOW ALOFT GIVES WAY TO AN UPPER RIDGE TUE AND
WED...WITH HEIGHT FALLS EXPECTED ON THURSDAY IN ADVANCE OF ANOTHER
DIGGING TROF OVER EASTERN CANADA.

.CURRENT WATCHES/WARNINGS/ADVISORIES...

CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Jun 14, 12:45 PM EDT, 1 hour 41 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-150000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT SAT JUN 14 2003

...THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING FOR A PORTION OF THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS PLACED NORTHEASTERN NEW JERSEY
AND THE NEW YORK METRO AREA IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. THE MAIN SEVERE
WEATHER THREAT WOULD BE DAMAGING WINDS.

LOW CLOUDS AND FOG HAVE GIVEN WAY TO SUNSHINE AND THIS IS
DESTABILIZING THE ATMOSPHERE. A COLD FRONT WILL PUSH THROUGH
THE LOCAL AREA LATE THIS AFTERNOON AND EVENING...TRIGGERING
SHOWERS AND THUNDERSTORMS IN ADVANCE OF IT.

ANY STORM WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS CAUSING
PONDING OF WATER ON ROADWAYS AND POSSIBLY SOME FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR LATER
UPDATES.

Nearby

Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.